California, 2005

Flooding in California, January 9 to 12, 2005

January 9 to 12, 2005 · NWS SGX · 4 events in 2 counties and zones

25 feet at 815 AM on the 10th, and then fell below flood stage late on the 10th. 7 feet by 600 PM that evening, and then fell below flood stage the morning of the 12th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The San Luis Rey River surpassed flood stage on the 9th at 1045 PM, crested at 19.25 feet at 815 AM on the 10th, and then fell below flood stage late on the 10th. The river again hit flood stage on the 11th, crested at 20.7 feet by 600 PM that evening, and then fell below flood stage the morning of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 9, 2:30 PM PST, 9 hours 15 minutes earlier.

Area forecast discussion, Jan 9, 2:30 PM PST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SUN JAN 9 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS...THROUGH
TUESDAY. A COLD FRONT WILL BRING LOWERING SNOW LEVELS TUESDAY
MORNING ALONG WITH STRONG GUSTY WINDS IN THE MOUNTAINS AND HIGH
DESERTS. FAIR AND WARMER WEATHER DURING THE SECOND HALF OF THE WEEK
AS HIGH PRESSURE DEVELOPS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...SHOWERS CONTINUED TO MOVE ACROSS TODAY...HEAVY AT
TIMES...ESPECIALLY IN THE NW PART OF THE AREA. THE 12Z NKX SOUNDING
WAS MET AND MODERATELY UNSTABLE. WEAK ONSHORE GRADIENTS.

MOIST SOUTHWEST FLOW CONTINUES INTO SW CA. WEAK SHORTWAVES WILL
CONTINUE TO PROVIDE SOME ENHANCEMENT TO THE PRECIPITATION AT TIMES
THROUGH TONIGHT WITH THE HEAVIEST AND MOST WIDESPREAD AMOUNTS
REMAINING IN THE NORTHWEST HALF OF THE FORECAST AREA.
HOWEVER...GIVEN THE RECENT HEAVY RAINFALL AND SATURATED
CONDITIONS...MODERATE RAINFALL COULD BE SUFFICIENT TO BRING
ADDITIONAL FLOODING. THE UPPER LOW CENTERED TO THE N WILL FINALLY
KICK INLAND TUESDAY. THIS WILL BRING MORE WIDESPREAD HEAVY PRECIP
AND LOWER SNOW LEVELS. COULD GET ADDITIONAL RAINFALL TOTALS 1 TO 3
INCHES WEST OF THE MOUNTAINS AND NEAR 6 INCHES ON THE W FACING
MOUNTAIN SLOPES...WITH GENERALLY LARGER AMOUNTS N AND LESS TO THE S.
THERE WILL ALSO BE STRONGER GUSTY WINDS IN THE HIGHER MOUNTAINS AND
UPPER DESERTS. CURRENT WARNINGS... WATCHES...ADVISORIES AND
STATEMENTS LOOK OK. DRIER N FLOW WILL DEVELOP WED. BUILDING HI ALOFT
AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH A WARMER DAY
THU.

.LONG TERM...HI ALOFT NEAR THE W COAST AND WEAK OFFSHORE FLOW
CONTINUES. A WEAK UPPER LOW UNDERCUTS THE HI TOWARD EARLY NEXT WEEK
WHICH SHOULD BRING MORE HI CLOUDS AND A LITTLE COOLER DAYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

WINTER WEATHER ADVISORY FOR THE SAN DIEGO COUNTY MOUNTAINS 9 AM
TUESDAY UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

WIND ADVISORY IN THE APPLE AND LUCERNE VALLEYS AND IN THE HIGHER
MOUNTAIN BELOW THE SNOW LEVEL UNTIL 6 PM TUESDAY...SEE LAXNPWSGX.

FLOOD WARNING FOR THE SAN DIEGO INTO TONIGHT AND SAN LUIS REY RIVERS
INTO TUESDAY...SEE LAXFLWSGX.

FLASH FLOOD WATCH THROUGH TUESDAY FOR ALL AREAS...SEE LAXFFASGX.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

ATKIN
Hazardous weather outlook, Jan 9, 10:00 AM PST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1000 AM PST SUN JAN 9 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-101400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1000 AM PST SUN JAN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST
RAIN WILL BE TODAY AND TONIGHT. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF
COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER
DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING...

.DAY ONE... TONIGHT.

WINTER STORM WARNING THROUGH 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

FLOOD WARNING FOR THE SAN DIEGO RIVER...SEE LAXFLWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

FROM SUNDAY THROUGH TUESDAY....

WINTER STORM WARNING THROUGH 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

FROM WEDNESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

MACKECHNIE

In the hours before

Local storm report, Jan 9, 6:26 PM PST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
626 PM PST SUN JAN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     FLASH FLOOD      SAN CLEMENTE            33.45N 117.61W
01/09/2005                   ORANGE             CA   TRAINED SPOTTER

            WIDESPREAD FLOODING REPORTED ON THE STREETS.

0504 PM     FLASH FLOOD      VICTORVILLE             34.52N 117.33W
01/09/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            WIDESPREAD FLOODING TO STREETS AND WASHES IN VICTORVILLE
            AND HESPERIA.

0510 PM     HEAVY RAIN       5 NW RIALTO             34.16N 117.45W
01/09/2005  18.07 INCH       SAN BERNARDINO     CA   MESONET

            THE 48 HOUR RAINFALL TOTAL AS MEASURED BY THE LYTLE CREEK
            RAWS IS 18.07 INCHES.

0558 PM     FLASH FLOOD      TEMECULA                33.50N 117.13W
01/09/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            HIGHWAY 79 SOUTH IN TEMECULA IS CLOSED DUE TO FLOODING.
            WIDESPREAD CREEK AND STREET FLOODING REPORTED. 2 HOMES
            ARE DAMAGED.

0610 PM     HEAVY RAIN       DEVORE                  34.22N 117.40W
01/09/2005  10.99 INCH       SAN BERNARDINO     CA   MESONET

            THE 48 HOUR RAINFALL TOTAL AS MEASURED BY THE DEVORE RAWS
            IS 10.99 INCHES.

0611 PM     HEAVY RAIN       SAN JUAN CAPISTRANO     33.50N 117.65W
01/09/2005  0.00 INCH        ORANGE             CA   TRAINED SPOTTER

            HEAVY RAIN HAS FILLED THE SAN JUAN RIVERBED WITH RUNOFF.
            ROCK AND MUDSLIDES HAVE BEEN REPORTED IN SOUTHWEST ORANGE
            COUNTY.

&&

SCV
Local storm report, Jan 9, 6:40 PM PST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
640 PM PST SUN JAN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       BIG BEAR LAKE           34.24N 116.89W
01/09/2005  0.00 INCH        SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            HEAVY RAINS HAVE LOOSENED THE SOIL CAUSING TREES AND
            ROCKS TO COME DOWN ACROSS HWY 18 JUST EAST OF THE DAM.

0532 PM     FLASH FLOOD      2 S LOMA LINDA          34.02N 117.25W
01/09/2005                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            A ROCK AND MUDSLIDE BLOCKED RECHE CANYON ROAD. 8 VEHICLES
            BECAME STUCK IN THE MUD.

0606 PM     FLASH FLOOD      1 E CRESTLINE           34.25N 117.28W
01/09/2005                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            MUDSLIDE ACROSS DART CANYON ROAD AT EDELWEISS DRIVE.

0627 PM     FLASH FLOOD      2 NE BIG BEAR CITY      34.29N 116.82W
01/09/2005                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            MULTIPLE ROCK AND MUDSLIDES HAVE SHUT DOWN HWY 18 IN THE
            VICINITY OF BALDWIN LAKE.

&&

SCV
Local storm report, Jan 9, 7:10 PM PST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
710 PM PST SUN JAN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      IRVINE                  33.66N 117.80W
01/09/2005                   ORANGE             CA   DEPT OF HIGHWAYS

            LAGUNA CANYON RD IS SHUT DOWN DUE TO FLOODING.

0553 PM     FLASH FLOOD      3 NE ESCONDIDO          33.17N 117.03W
01/09/2005                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            8 INCHES OF MUD ON LAKE WOHLFORD RD.

0600 PM     FLASH FLOOD      10 NE BONSALL           33.38N 117.10W
01/09/2005                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            ROAD BLOCKED BY FLOODING AND ROCK SLIDE AT HWY 76 AND
            RICE CANYON RD.

0600 PM     FLASH FLOOD      5 ESE LAKE ELSINORE     33.64N 117.24W
01/09/2005                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            BUNDY CANYON RD WASHED OUT.

0617 PM     AVALANCHE        TRABUCO HIGHLANDS       33.61N 117.57W
01/09/2005                   ORANGE             CA   DEPT OF HIGHWAYS

            ALL LANES FLOODED ON TRABUCO CANYON RD AT TRABUCO CANYON
            CREEK.

0619 PM     FLASH FLOOD      10 E LAGUNA NIGUEL      33.53N 117.53W
01/09/2005                   ORANGE             CA   DEPT OF HIGHWAYS

            ORTEGO HWY IS FLOODED.

0621 PM     FLASH FLOOD      5 NW MURRIETA           33.61N 117.27W
01/09/2005                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            LEON ROAD IS COMPLETELY FLOODED.

0622 PM     FLASH FLOOD      ONTARIO                 34.05N 117.61W
01/09/2005                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            FLOODING HAS FORCED THE CLOSURE OF THE MILLIKEN AVE
            OFFRAMP ON I10.

0623 PM     FLASH FLOOD      TEMECULA                33.50N 117.13W
01/09/2005                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            WIDESPREAD FLOODING REPORTED ON THE PECHANGA PKWY SOUTH
            OF THE PECHANGA CASINO.

&&

SCV
Local storm report, Jan 9, 8:32 PM PST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
832 PM PST SUN JAN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HEAVY RAIN       5 NW RIALTO             34.16N 117.45W
01/09/2005  23.13 INCH       SAN BERNARDINO     CA   MESONET

            LYTLE CREEK RAWS HAS RECORDED 23.13 INCHES OF RAIN SINCE
            520 AM JANUARY 7.

0810 PM     HEAVY RAIN       2 N LAKE ARROWHEAD      34.29N 117.19W
01/09/2005  13.54 INCH       SAN BERNARDINO     CA   MESONET

            ROCK CAMP RAWS RECORDED 13.54 INCHES OF RAIN SINCE 500 AM
            JANUARY 7.

0810 PM     HEAVY RAIN       DEVORE                  34.22N 117.40W
01/09/2005  12.76 INCH       SAN BERNARDINO     CA   MESONET

            DEVORE RAWS HAS RECORDED 12.76 INCHES OF RAIN SINCE 510
            AM JANUARY 7.

&&

SCV
Local storm report, Jan 9, 10:19 PM PST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1019 PM PST SUN JAN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     FLASH FLOOD      BIG BEAR CITY           34.27N 116.85W
01/09/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MUD,ROCK SLIDE ON SR18 JWO BIG BEAR DAM

1006 AM     FLASH FLOOD      VALLEY CENTER           33.22N 117.01W
01/09/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            ON OLD CASTLE RD MILE 7.5 DEBRIS ON ROAD.

1006 AM     FLOOD            ESCONDIDO               33.14N 117.07W
01/09/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            NR RANCHO SANTA FE AT THE INTERSECTION OF DEL DIOS AND
            LAKE HODGES RD-ROADWAY COVERED WITH SMALL ROCKS

1018 AM     FLOOD            SEAL BEACH              33.76N 118.08W
01/09/2005                   ORANGE             CA   TRAINED SPOTTER

            FLOODED STREETS.

1024 AM     FLOOD            FULLERTON               33.88N 117.93W
01/09/2005                   ORANGE             CA   TRAINED SPOTTER

            VERY HEAVY DOWNPOUR CAUSING STREET FLOODING ON SAN CARLOS
            DR.

1043 AM     FLASH FLOOD      RAMONA                  33.04N 116.87W
01/09/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            MUD,ROCK SLIDES AT SR78 AND HAVERFORD RD NR RAMONA

1043 AM     FLOOD            BIG BEAR CITY           34.27N 116.85W
01/09/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SMALL STREAM/CREEKS ARE FLOODING DUE TO HEAVY RAIN AND
            SNOW MELTING.

1043 AM     FLOOD            TEMECULA                33.50N 117.13W
01/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            ROADWAY FLOODED AT PALA TEMECULA RD.

1044 AM     FLOOD            LAKE ARROWHEAD          34.26N 117.19W
01/09/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROADWAY FLOODING ON SR138 AT BYRON RD

1135 AM     FLOOD            OCEANSIDE               33.20N 117.38W
01/09/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            MUD,ROCKSLIDE ON SR76 MM22 NR OCEANSIDE

1137 AM     FLOOD            NORCO                   33.93N 117.55W
01/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            I15 FLOODED AT THE SANTA ANA RIVER BRIDGE IN NORCO.

1152 AM     FLOOD            FONTANA                 34.10N 117.46W
01/09/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            COMPLETELY FLOODED ROADWAY AT SIERRA AV AND ARMSTRONG RD

1152 AM     FLASH FLOOD      LAKE ARROWHEAD          34.26N 117.19W
01/09/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MUD,ROCK SLIDE ON SR18 JSO PANORAMA PT.

1213 PM     FLOOD            BIG BEAR CITY           34.27N 116.85W
01/09/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            MAJOR FLOODING DUE TO RAIN AND MELTING SNOW.

1228 PM     FLASH FLOOD      RANCHO CUCAMONGA        34.12N 117.57W
01/09/2005                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            MULTIPLE LANES FLOODED ON THE EASTBOUND 10 AND 60
            FREEWAYS. ONE VEHICLE WAS STUCK IN WATER ON THE GROVE
            OFFRAMP.

0228 PM     FLASH FLOOD      VALLEY CENTER           33.22N 117.01W
01/09/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            ROAD CLOSURE AT SR76 AND COLE GRADE DUE TO MUD SLIDE

0248 PM     FLASH FLOOD      E BONSALL               33.28N 117.22W
01/09/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            WATER 2 TO 3 FT DEEP AT CAMINO DEL REY AT GOLF CLUB DR

0315 PM     HEAVY RAIN       BIG BEAR LAKE           34.24N 116.89W
01/09/2005  0.00 INCH        SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            HEAVY RAINS HAVE LOOSENED THE SOIL CAUSING TREES AND
            ROCKS TO COME DOWN ACROSS HWY 18 JUST EAST OF THE DAM.

0448 PM     FLASH FLOOD      SAN CLEMENTE            33.45N 117.61W
01/09/2005                   ORANGE             CA   TRAINED SPOTTER

            WIDESPREAD FLOODING REPORTED ON THE STREETS.

0504 PM     FLASH FLOOD      VICTORVILLE             34.52N 117.33W
01/09/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            WIDESPREAD FLOODING TO STREETS AND WASHES IN VICTORVILLE
            AND HESPERIA.

0510 PM     HEAVY RAIN       5 NW RIALTO             34.16N 117.45W
01/09/2005  18.07 INCH       SAN BERNARDINO     CA   MESONET

            THE 48 HOUR RAINFALL TOTAL AS MEASURED BY THE LYTLE CREEK
            RAWS IS 18.07 INCHES.

0511 PM     TORNADO          1 S HEMET               33.72N 117.00W
01/09/2005  F0               RIVERSIDE          CA   EMERGENCY MNGR

            A SMALL TORNADO SOUTH OF HEMET IN THE DIAMOND VALLEY AREA
            PICKED UP A METAL STORAGE SHED AND TOSSED IT ONTO A POWER
            POLE.

0528 PM     FLASH FLOOD      5 ESE TEMECULA          33.47N 117.05W
01/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            MUD AND ROCKS ON ROADWAY AT SR79 AND ANZA RD.

0529 PM     FLASH FLOOD      IRVINE                  33.66N 117.80W
01/09/2005                   ORANGE             CA   DEPT OF HIGHWAYS

            LAGUNA CANYON RD IS SHUT DOWN DUE TO FLOODING.

0532 PM     FLASH FLOOD      2 S LOMA LINDA          34.02N 117.25W
01/09/2005                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            A ROCK AND MUDSLIDE BLOCKED RECHE CANYON ROAD. 8 VEHICLES
            BECAME STUCK IN THE MUD.

0548 PM     FLASH FLOOD      20 N ESCONDIDO          33.43N 117.07W
01/09/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            WATER 1 FOOT PLUS DEEP AT 47835 PALA RD.

0553 PM     FLASH FLOOD      3 NE ESCONDIDO          33.17N 117.03W
01/09/2005                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            8 INCHES OF MUD ON LAKE WOHLFORD RD.

0554 PM     FLASH FLOOD      4 SW PERRIS             33.75N 117.27W
01/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            ROAD FLOODING BECOMING INACCESSIBLE AT SR74 AT THEDA

0558 PM     FLASH FLOOD      TEMECULA                33.50N 117.13W
01/09/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            HIGHWAY 79 SOUTH IN TEMECULA IS CLOSED DUE TO FLOODING.
            WIDESPREAD CREEK AND STREET FLOODING REPORTED. 2 HOMES
            ARE DAMAGED.

0600 PM     FLASH FLOOD      10 NE BONSALL           33.38N 117.10W
01/09/2005                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            ROAD BLOCKED BY FLOODING AND ROCK SLIDE AT HWY 76 AND
            RICE CANYON RD.

0600 PM     FLASH FLOOD      5 ESE LAKE ELSINORE     33.64N 117.24W
01/09/2005                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            BUNDY CANYON RD WASHED OUT.

0606 PM     FLASH FLOOD      1 E CRESTLINE           34.25N 117.28W
01/09/2005                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            MUDSLIDE ACROSS DART CANYON ROAD AT EDELWEISS DRIVE.

0610 PM     HEAVY RAIN       DEVORE                  34.22N 117.40W
01/09/2005  10.99 INCH       SAN BERNARDINO     CA   MESONET

            THE 48 HOUR RAINFALL TOTAL AS MEASURED BY THE DEVORE RAWS
            IS 10.99 INCHES.

0611 PM     HEAVY RAIN       SAN JUAN CAPISTRANO     33.50N 117.65W
01/09/2005  0.00 INCH        ORANGE             CA   TRAINED SPOTTER

            HEAVY RAIN HAS FILLED THE SAN JUAN RIVERBED WITH RUNOFF.
            ROCK AND MUDSLIDES HAVE BEEN REPORTED IN SOUTHWEST ORANGE
            COUNTY.

0617 PM     AVALANCHE        TRABUCO HIGHLANDS       33.61N 117.57W
01/09/2005                   ORANGE             CA   DEPT OF HIGHWAYS

            ALL LANES FLOODED ON TRABUCO CANYON RD AT TRABUCO CANYON
            CREEK.

0619 PM     FLASH FLOOD      10 E LAGUNA NIGUEL      33.53N 117.53W
01/09/2005                   ORANGE             CA   DEPT OF HIGHWAYS

            ORTEGO HWY IS FLOODED.

0621 PM     FLASH FLOOD      5 NW MURRIETA           33.61N 117.27W
01/09/2005                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            LEON ROAD IS COMPLETELY FLOODED.

0622 PM     FLASH FLOOD      ONTARIO                 34.05N 117.61W
01/09/2005                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            FLOODING HAS FORCED THE CLOSURE OF THE MILLIKEN AVE
            OFFRAMP ON I10.

0623 PM     FLASH FLOOD      TEMECULA                33.50N 117.13W
01/09/2005                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            WIDESPREAD FLOODING REPORTED ON THE PECHANGA PKWY SOUTH
            OF THE PECHANGA CASINO.

0627 PM     FLASH FLOOD      SUN CITY                33.71N 117.20W
01/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            VEHICLE STUCK IN FLOOD WITH WATER UP TO THE MIDDLE OF THE
            DOOR AT SUN CITY BLVD AND RIDGEMOOR RD.

0627 PM     FLASH FLOOD      2 NE BIG BEAR CITY      34.29N 116.82W
01/09/2005                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            MULTIPLE ROCK AND MUDSLIDES HAVE SHUT DOWN HWY 18 IN THE
            VICINITY OF BALDWIN LAKE.

0641 PM     FLASH FLOOD      NW FONTANA              34.10N 117.46W
01/09/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            N. ETIWANDA AVE JUST SOUTH OF WEST BOUND HWY 10
            COMPLETELY FLOODED

0649 PM     FLASH FLOOD      5 E LAKE HENSHAW        33.24N 116.68W
01/09/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            MUD AND ROCK SLIDE 2 FEET DEEP BLOCKING ALL LANES AT SAN
            FELIPE RD AND SR79

0701 PM     FLASH FLOOD      5 SE TEMECULA           33.45N 117.07W
01/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            PECHANGA PKWY JUST SOUTH OF PECHANGA CASINO IS WASHED OUT

0718 PM     FLASH FLOOD      FONTANA                 34.10N 117.46W
01/09/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            NORTH BOUND ETIWANDA LANES FROM JURUPA TO JUST SOUTH OF
            SLOVER UNDER 1 FOOT OF WATER

0756 PM     FLASH FLOOD      10 ENE VALLEY CENTER    33.27N 116.85W
01/09/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            ROCK SLIDE BLOCKING SR76 AT LA JOLLA INDIAN RESERVATION

0802 PM     FLASH FLOOD      5 NW LAKE ELSINORE      33.72N 117.38W
01/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            LARGE ROCKS AND FLOODING ON TEMESCAL CANYON BETWEEN GLEN
            IVY AND HORSETHIEF CANYON

0803 PM     FLASH FLOOD      2 NE ONTARIO            34.07N 117.58W
01/09/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            WEST BOUND HWY 10 ON MILLIKEN OFFRAMP CLOSED DUE TO
            FLOODING

0804 PM     FLASH FLOOD      5 NW RIVERSIDE          33.99N 117.46W
01/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            MAJOR FLOODING AT LIMONITE AND BAIN ST.

0804 PM     FLASH FLOOD      5 NW LAKE ELSINORE      33.72N 117.38W
01/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            1 VEHICLE PARTIALLY SUBMERGED AT TEMESCAL AND LAKE ST.

0806 PM     FLASH FLOOD      5 NW LAKE ELSINORE      33.72N 117.38W
01/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            SEVERE FLOODING ON TEMESCAL CANYON AT LAKE ST.

0810 PM     HEAVY RAIN       2 N LAKE ARROWHEAD      34.29N 117.19W
01/09/2005  13.54 INCH       SAN BERNARDINO     CA   MESONET

            ROCK CAMP RAWS RECORDED 13.54 INCHES OF RAIN SINCE 500 AM
            JANUARY 7.

0810 PM     HEAVY RAIN       DEVORE                  34.22N 117.40W
01/09/2005  12.76 INCH       SAN BERNARDINO     CA   MESONET

            DEVORE RAWS HAS RECORDED 12.76 INCHES OF RAIN SINCE 510
            AM JANUARY 7.

0810 PM     HEAVY RAIN       5 NW RIALTO             34.16N 117.45W
01/09/2005  23.13 INCH       SAN BERNARDINO     CA   MESONET

            LYTLE CREEK RAWS HAS RECORDED 23.13 INCHES OF RAIN SINCE
            520 AM JANUARY 7.

&&

SCV
Local storm report, Jan 9, 11:10 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1110 PM PST SUN JAN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLOOD            OCEANSIDE               33.20N 117.38W
01/09/2005                   SAN DIEGO          CA   NWS EMPLOYEE

            PACIFIC STREET AT THE SAN LUIS REY RIVER IN OCEANSIDE WAS
            WASHED OUT. ESTIMATED TIME OF THE EVENT WAS BETWEEN 900
            PM AND 930 PM. THE SAN LUIS REY RIVER STAGE AT 1045 PM
            WAS 15.4 FEET...NEAR THE OFFICIAL FLOOD STAGE OF 16.0
            FEET.

&&

BM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, X W San Diego

When
January 9, 11:45 PM PST to January 10, 10:45 PM PST
Where
X W San Diego forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.567, -119.867

Flood, X W San Diego Valley

When
January 9, 11:45 PM PST to January 10, 10:45 PM PST
Where
X W San Diego Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flood, X W San Diego

When
January 11, 8:30 AM PST to January 12, 7:00 AM PST
Where
X W San Diego forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.567, -119.867

Flood, X W San Diego Valley

When
January 11, 8:30 AM PST to January 12, 7:00 AM PST
Where
X W San Diego Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436802, 5436803, 5436804, 5436805.